If you take tramadol daily for more than a week or so, you will have 'discontinuation symptoms' or withdrawal. But you can avoid most of those symptoms by lowering the dose over time-- say by taking half of your dose for a few days, then half again of that dose for a few days, and so on. The problem is that SOME people cannot taper off medications that have addictive properties. I myself am one of 'those' people; I know from experience that if I take something that has an addictive quality to it, I will have a lot of trouble stopping it. So I have to avoid taking those types of substances. But those without addictive disorders don't have the same trouble stopping tramadol
Even though tramadol has a short half-life, the withdrawal may be delayed by a day or two. For most substances, the withdrawal doesn't kick in when the substance is gone; it kicks in a couple days after the blood level is significantly reduced. People who stop drinking alcohol, for example, clear the alcohol from their bodies very quickly-- certainly within 24 hours. But the withdrawal takes 2-3 days to start, and peaks as much as 4-6 days later.
In your case, if you start having discontinuation symptoms, I would suggest taking about half of what you WERE taking, and stay on that dose for a few days. Then cut that in half for three more days, and then stop. Your symptoms will be minimal if you follow that schedule.
Ive been taking Tramadol and Hydrocodone together for about three months off and on, perscribed of course, then I started reading how bad withdrawals can be from the Tramadol, so I quit taking it cold turkey with little side effects. Now I'm getting ready to quit this Hydrocodone, just a little scared from withdrawal and what to expect. will it be bad after just three months. averaged about 40 mgs. daily. I heard the Tramadol was worse, but it was nothing. Any thoughts